question-icon

What causes bitter taste in tongue along with white coating?

default
Posted on Mon, 30 May 2016
Question: bitter tongue for last 2 months especially after waking up at morning. tongue remains white coated. no acidity or heartburn. brushing twice but less relieve. and since I am non vegetarian, I eat plenty of fish , meat and egg, which rules out vitamin deficiency. sometimes a bad odour come like post alcohol consumption. I have quit smoking and drinking for last 1 month but nothing has helped. please suggest as this feeling in mouth is making me sick all day.
doctor
Answered by Dr. Honey Arora (41 minutes later)
Brief Answer:
Seems like Oral Yeast infection..

Detailed Answer:
Hi..
Welcome to HEALTHCARE MAGIC..

I have gone through your query and can understand your concerns..

As per your complain, the symptoms of having a bitter taste in tongue along with white coating can be most probably be due to Oral Yeast infection also known as Oral Thrush..

It can occur due to overgrowth of fungus in mouth that is otherwise present in small numbers, but when there is reduction in the resistance of the body and mouth it can lead to overgrowth of fungus..

I would like to know a few more details before I can guide you further..
1.Is the white coating always present?
2.Do you experience dryness in mouth?
3.Are you taking any medication or have you been on any medication recently?
4.Is there any soreness and burning sensation also present on tongue or the tongue is sensitive to spicy food?
5.Is the white coating scraped off if you try to do?
6.Do you experience any throat irritation in the morning along with bitter mouth?
Kindly revert back soon..

Hope this information helps..

Thanks and regards.
Dr.Honey Nandwani Arora.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Honey Arora (38 minutes later)
doctor. .here are your answers
1) white coating present most of the time but heavily after waking up in morning. a thin coating with bitter taste which goes away after drinking water
2) yes sometime dryness in mouth
3)yes I have been taking taxim cv 200 as I have inner ear infection
4) no. .never had any sensation
5) some part of it scrapped off. .with fingers . in fact. .it looks scattered after scrapping. .in less quantity. to be honest I don't find out for sure
6) no throat irritation
thanks
doctor
Answered by Dr. Honey Arora (2 hours later)
Brief Answer:
Probably thrush, needs investigations..

Detailed Answer:
Hi..
Welcome back..

Thanks for the answers..

As per your answers and a recent history of taking antibiotics along with dryness in mouth and white coating are all indicative towards oral thrush..

I would suggest you to consult an Oral Physician and get evaluated and he can at times diagnose oral thrush with clinical evaluation itself while if needed he can also take scrapings from the white coating and get microscopic examination done for confirmation..

In case if oral thrush is the diagnosis, you can be advised to take a course of antifungal medications like Nystatin mouthwash gargles, Clotrimazole lozenges and in few resistant cases oral antifungal medicines like Fluconazole, Itraconazole etc can be advised..

As of now you should chew sugarfree chewing gums to alleviate dry mouth..
You should drink plenty of water..
Take plenty of Probiotics like Yoghurt and garlic..
Maintain a good oral hygiene..
Avoid gargling with antiseptic mouthwash..

In case if you are still taking antibiotics, you should consult your treating physician and get evaluated and antibiotic intake can be limited or stopped depending upon the present status of infection as antibiotic intake for long term can also cause thrush by killing the resisting good bacteria along with the harmful ones..

Any further queries are welcome..

Regards.
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
default
Follow up: Dr. Honey Arora (29 minutes later)
thanks madam. .attached is image of my tongue after breakfast today. also want to ask, if it's thrush, is it worrying or can it be curable easily with antibiotics
doctor
Answered by Dr. Honey Arora (10 minutes later)
Brief Answer:
Nothing serious, will get cured.

Detailed Answer:
Hi..
Welcome back..

I have seen the image and would like to tell you that it does not seems to be a classical case of thrush rather looks like mild fungal overgrowth along with overgrowing tongue papillae that contains taste buds..

You should as of now start cleaning your tongue using a tongue scraper..
You can also gently brush your tongue with a soft toothbrush..
Eat more of raw fruits and vegetables like carrots as they clean the tongue by frictional action..
Continue other remedies as advised before..

Also consult a dentist and get evaluated and he can advise you anti-fungal mouthwash and lozenges as I explained in previous discussion..
Fungal infection will however not cured with antibiotics and needs antifungal medications, as the antibiotics that can fight bacterial infection only can infact increase fungal growth by killing the good bacteria present in mouth that can resist growth of supernumerary infection like fungus..

Any further queries are welcome..

Regards..
Above answer was peer-reviewed by : Dr. Deepak
doctor
default
Follow up: Dr. Honey Arora (32 minutes later)
madam. .should I use lysterine mouth wash..or consult a dentist first
doctor
Answered by Dr. Honey Arora (4 minutes later)
Brief Answer:
You can use Listerine..

Detailed Answer:
Hi..
Welcome Again..

You can use Listerine mouthwash at present but you should consult a dentist also soon and get evaluated as if thrush will be diagnosed then you will be needing antifungal mouthwash like Nystatin..

Any further queries are welcome..

In case if your query is resolved please give me a five star rating and also write a positive review as a token of appreciation and encouragement..

Regards..

Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Honey Arora

Dentist

Practicing since :2011

Answered : 14016 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes bitter taste in tongue along with white coating?

Brief Answer: Seems like Oral Yeast infection.. Detailed Answer: Hi.. Welcome to HEALTHCARE MAGIC.. I have gone through your query and can understand your concerns.. As per your complain, the symptoms of having a bitter taste in tongue along with white coating can be most probably be due to Oral Yeast infection also known as Oral Thrush.. It can occur due to overgrowth of fungus in mouth that is otherwise present in small numbers, but when there is reduction in the resistance of the body and mouth it can lead to overgrowth of fungus.. I would like to know a few more details before I can guide you further.. 1.Is the white coating always present? 2.Do you experience dryness in mouth? 3.Are you taking any medication or have you been on any medication recently? 4.Is there any soreness and burning sensation also present on tongue or the tongue is sensitive to spicy food? 5.Is the white coating scraped off if you try to do? 6.Do you experience any throat irritation in the morning along with bitter mouth? Kindly revert back soon.. Hope this information helps.. Thanks and regards. Dr.Honey Nandwani Arora.